Flash Flood, Wythe
- When
- July 3, 6:15 PM EST to 7:30 PM EST
- Where
- Wythe County, Speedwell
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.917, -81.079 (the zone’s center; the record gives no point)
Heavy rain producing thunderstorms caused flash flooding across parts of Tazewell, Wythe and Amherst counties. Streets were closed from flash flooding in Fall Mills, and Speedwell.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Heavy rain producing thunderstorms caused flash flooding across parts of Tazewell, Wythe and Amherst counties. Streets were closed from flash flooding in Fall Mills, and Speedwell. Maple Creek flooded Warrick Barn Road in Lowesville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 3, 1:28 PM EST, 4 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 228 PM EDT SAT JUL 3 2004 .SHORT TERM (TONIGHT THROUGH SUNDAY)... SHOWERS AND THUNDERSTORMS SHOULD CONTINUE WELL INTO THE NIGHT AS MIDWEST SYSTEM MOVES TOWARD THE GREAT LAKES. 12Z ETA PERSISTENT IN FEATURING AN AREA OF PRECIP ORIENTED NW-SE ACROSS FCST AREA TONIGHT. PRECIP AREA EXPECTED TO MOVE NORTH THRU THE AREA BY AM. THIS FEATURE IN COMBINATION WITH HIGH P-WATS (1.5-2.0) COULD GIVE SOME LOCALLY EXCESSIVE RAIN TO UPSLOPE AREAS VA FOOTHILLS. A SECOND AREA PRECIP...ASSOCIATED WITH VORT LOBE COMING INTO SOUTHWEST FCST AREA ARND DAYBREAK. AM FOG SHOULD NOT BE AS WIDESPREAD OR DENSE TOMORROW AM. MORNING LOWS RANGE FROM LOW 60S NW TO ARND 70 SE. WITH CLD COVER AND PRECIP EXPECTED TO BE FAIRLY WIDESPREAD...SO NOT A LOT OF VARIATION IN THE LOWS SUNDAY...ALSO BECAUSE OF PRECIP AND CLDS DO NOT BELIEVE WELL SEE FOG NEARLY AS WIDESPREAD OR AS DENSE AS THIS AM. && .LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)... MODELS HINTING AT MCS MOVING TOWARDS THE CWA LATE SUNDAY INTO MONDAY MORNING. WITH THE THOUGHT OF THIS HOLDING TOGETHER...WENT AHEAD AND WENT WITH CHANCE POPS ACROSS THE WESTERN ZONES SUNDAY NIGHT. AFTER THAT...WILL BE DEALING WITH WHAT LOOKS LIKE ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORM ACTIVITY ON TUESDAY. NEXT FRONT APPROACHING LATE WEDNESDAY INTO THURSDAY WILL BRING THE NEXT SHOT FOR ORGANIZED PRECIP...WITH CHANCE POPS AS FRONT MOVES THROUGH. LOWERED RAIN DOWN FOR NEXT WEEKEND. AS FOR TEMPS...DIDNT STRAY TOO FAR FROM GUIDANCE. SHOULD CONTINUE TO BE HOT IN THE PIEDMONT...WITH COOLER CONDITIONS PREVAILING IN THE MOUNTAINS. BIG EQUILIZER MAY BE ANY EXTRA CLOUD COVER THAT REMAINS IN ASSOCIATION WITH THE MONDAY MCS...AND WITH THE MID WEEK FRONT. && .AVIATION... MVFR CONDITIONS PREVAILING AT MOST FORECAST LOCATIONS. NEXT 24 HRS WILL BE DOMINATED BY MVFR AND IFR CIGS AND PERIODS OF +SHRA/TSRA. FOG WILL AGAIN BE PRESENT SUN AM...BUT LIFR CATEGORY SHOULD NOT BE AS WIDESPREAD AS TODAY. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && SHORT TERM...MG LONG TERM...CL AVIATION...MG
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 1145 AM EDT SAT JUL 3 2004 FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT... HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE). NCZ001>003-018>020-VAZ007-009>013-015>017-032-WVZ042>045-041002- ALLEGHANY NC-ASHE NC-BLAND VA-CARROLL VA-FLOYD VA-GILES VA- GRAYSON VA-GREENBRIER WV-MERCER WV-MONROE WV-PATRICK VA-PULASKI VA- SMYTH VA-SUMMERS WV-SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC- WYTHE VA-YADKIN NC- 1145 AM EDT SAT JUL 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... THUNDERSTORMS DEVELOPING THIS AFTERNOON AND EVENING WILL BE SLOW MOVERS AND HEAVY RAIN PRODUCERS. LOCALIZED FLOODING IS POSSIBLE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. NCZ004>006-VAZ014-018>020-022>024-033>035-043>047-058-059-041002- ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA- BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CASWELL NC-CHARLOTTE VA- CRAIG VA-FRANKLIN VA-HALIFAX VA-HENRY VA-MONTGOMERY VA- PITTSYLVANIA VA-ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-STOKES NC- 1145 AM EDT SAT JUL 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... THUNDERSTORMS WHICH DEVELOP THIS AFTERNOON AND TONIGHT WILL BE SLOW MOVERS AND HEAVY RAIN PRODUCERS. LOCALIZED FLOODING IS POSSIBLE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. 04
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 632 PM EDT SAT JUL 3 2004 VAZ007-010-012-WVZ042-032345- BLAND VA-MERCER WV-TAZEWELL VA-WYTHE VA- 632 PM EDT SAT JUL 3 2004 ...STORMS WITH TORRENTIAL RAIN DRIFTING NORTH THROUGH THE AREA... AT 630 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED CLUSTERS OF THUNDERSTORMS...WITH VERY HEAVY RAIN...EXTENDING FROM NEAR WYTHEVILLE NORTH TO BLUEFIELD. THESE STORMS WERE DRIFTING SLOWLY NORTH AROUND 10 MPH. RAIN GAGE ESTIMATES SHOWED THAT UP TO TWO INCHES OF RAIN HAD FALLEN OVER PARTS OF NORTHERN WYTHE AND EASTERN TAZEWELL COUNTIES SINCE 5:00 PM. REGIONAL RADARS INDICATED THAT ANOTHER INCH OR TWO OF RAIN COULD FALL IN A CORRIDOR FROM BLUEFIELD SOUTH TO BLAND AND BIG WALKER MOUNTAIN THROUGH 8:00 PM. HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER STATEMENTS OR POSSIBLE WARNINGS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 651 PM EDT SAT JUL 3 2004 VAZ023-034-032330- BEDFORD VA-BOTETOURT VA- 651 PM EDT SAT JUL 3 2004 ...STRONG THUNDERSTORM WITH VERY HEAVY RAINFALL MOVING NORTHWEST ACROSS NORTHERN BEDFORD COUNTY... AT 648 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 2 MILES NORTHEAST OF BEDFORD CITY...MOVING NORTHWEST AT 10 MPH. THIS THUNDERSTORM IS CAPABLE OF PRODUCING SMALL HAIL...VERY GUSTY WINDS...AND VERY HEAVY RAINFALL. INTESNE LIGHTNING IS ALSO ASSOCIATED WITH THIS STORM. IT IS EXPECTED TO CONTINUE MOVING NORTHWEST AND COULD REACH THE PEAKS OF OTTER AREA BY 715 PM. LOCALLY MINOR FLOODING IS POSSIBLE WITH THIS STORM DUE TO RAINFALL RATES OF TWO TO THREE INCHES PER HOUR. BE PREPARED TO TAKE SHELTER FROM THIS STORM AND HEAD TO HIGHER GROUND SHOULD SMALL CREEKS AND STREAMS BEGIN TO RISE. DO NOT DRIVE THROUGH WATER FLOWING OVER ROADWAYS. SK
The national radar mosaic for the moment the first event began.
3 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412834, 5412833, 5412835.